Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 7, 2002, 1:21 AM EDT for Otsego County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 1:21 AM EDT (05:21 UTC)
- Expired
- May 7, 2002, 2:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 5.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 070521 SVRAPN MIC137-070600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 120 AM EDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN * UNTIL 200 AM EDT * AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ELMIRA...OR ABOUT 6 MILES WEST OF GAYLORD...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH... GAYLORD...VANDERBILT AROUND 125 AM EDT SPARR AROUND 135 AM EDT JOHANNESBURG AROUND 145 AM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4496 8437 4496 8487 4514 8488 4517 8437
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:35 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 6, 10:35 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1035 PM EDT MON MAY 6 2002 THE LATEST APX 88D SHOWS AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS OVER EAST UPPER AND NORTHERN LOWER MICHIGAN...WHILE REGIONAL RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MOVING OVER WESTERN LAKE MICHIGAN. THE LATEST SURFACE CHART SHOWS A BOUNDARY OVER NORTHERN LOWER MICHIGAN...GENERALLY ALONG A LINE FROM ALPENA TO GAYLORD TO TRAVERSE CITY. THE LATEST RUC SHOWS THIS SURFACE BOUNDARY MOVING SLOWLY SOUTHEAST OVER NORTHERN LOWER MICHIGAN DURING THE OVERNIGHT...EXITING TO THE SOUTHEAST OF SAGINAW BAY AROUND 12Z TUESDAY. A THTE RIDGE WITH 850 MB DEW POINTS AROUND 6C TO 8C...WILL LINGER OVER THE FORECAST AREA INTO THE OVERNIGHT HOURS. MODEL SOUNDINGS SHOWS LOW LEVEL MOISTURE LINGERING OVER EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN OVERNIGHT...WITH MID AND UPPER LEVEL MOISTURE DRYING. THIS WILL ALLOW FOR DRIZZLE OVERNIGHT FOR PORTIONS OF THE FORECAST AREA. THEREFORE DUE TO THE LATEST RADAR TRENDS AND MODEL DATA...WILL MENTION SHOWERS AND SCATTERED THUNDERSTORMS LIKELY OVER THE SOUTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT...WITH PRECIPITATION DIMINISHING TO DRIZZLE OVER EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN. .APX...NONE. SWR
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:21 PM EDT | Special Marine Warning | APX | 84 min | |
| May 6, 8:21 PM EDT | Special Marine Warning | APX | 84 min | |
| May 6, 8:21 PM EDT | Special Marine Warning | APX | 84 min | |
| May 6, 8:21 PM EDT | Special Marine Warning | APX | 84 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.